Hello!

22 Comments

This is about something that can happen to some people on cholesterol medications.

My husband has been through a very difficult time because of tablets prescribed for cholesterol. The first tablets affected his liver so the doctor put him onto a different one. After a while he became increasingly tired and started losing weight. His ribs were sticking out and his previously strong arms and legs started wasting away. He was unable to mow the lawn or do other normal things and finally could hardly walk. He had great difficulty working and it was sheer will power and the grace of God that kept him going.

It was difficult for the doctor to figure out what was going on because my husband also has a medical condition that is complex and difficult to treat and no-one thought of his cholesterol tablets being involved until someone he knows said “Wait till you hear what happened to me”. They were on the same cholesterol tablets and had got so bad their legs would not support them and they would fall down. Their doctor immediately took them off the tablets and sent them to a physio for advice on rehabilitation.
My husband stopped his tablets and went to his doctor to let him know he wasn’t taking them any more. It has taken months for him to regain some strength and he has a long way to go to get back to how he was. Our pharmacist had not heard of people being affected like that, but just chatting to people in our neighbourhood we came across three others who had experienced the same thing.

When I googled the two tablets I learned that they are in a group called statins. I was shocked to find that the most severe form of the side effect my husband experienced is potentially fatal. I also found that there were two programs on TV last year warning people of the danger. Unfortunately we had not seen these.
One type of statin which caused fatalities was withdrawn in America and there was a class action against the manufacturer. In America there were also petitions to withdraw the tablet my husband was on, but when the pharmaceutical company came out with a lower dose version it was allowed.

Not everyone on cholesterol tablets is affected in this way, but I want to let all MoMs know so that if it happens to someone in your family who is taking cholesterol medication, you will be aware that it may be the tablet causing the problem.


Posted anonymously, 23rd May 2014


Post your story
  • Really quite a good story! Thanks so much for sharing this!

    Reply

  • I have just been diagnosed with a fatty liver and told I may need cholesterol medicine. Thank you so much for the heads up, I know what to watch for

    Reply

  • It’s good to hear about things like this.

    Reply

  • i ike these stories

    Reply

  • the story is exellent

    Reply

  • top story to read

    Reply

  • This sounds so common, all medications have side effects and not all of the side effects are documented, I take about 8 different medication and every now and again when I get a new symptom the meds are the first thing my specialist looks at, he told me once that he has seen some weird things with medications and he is always wary of any interactions. pleased that you resolved the issue.

    Reply

  • That is really scary, I hope that your husband is on the mend now

    Reply

  • Thanks for sharing your experience. Guess that every person will have a different reaction to the medication.

    Reply

  • wow how scary, glad your hubby is on the mend, but always if something is going on and your doc doesnt know get another opinion

    Reply

  • My mum had to stop them too. Very sore legs and muscles. Its very common. Best to try deal with cholestrol through diet and exercise before trying the tablets.


    • That’s what I think too. You know another possible side effect of the tablets is to elevate cholesterol. The wierd thing is the side effects can be found online but no information sheet is supplied in the packaging.

    Reply

  • Wow! It certainly makes you aware of what Dr’s prescribe you can sometimes be lethal. I was on a diabetic medication that was banned in the US in 2010 because it was linked to causing heart failure but it took another 2 years for it to be banned here in Australia. Fortunately no side effects for me.


    • Oh my goodness! What a shock for you to learn that! I’m glad it was finally banned here and that you were not affected by it.

    Reply

  • I’m sorry to hear about this terrible experience your husband had to go through. Statins I knew caused muscles soreness and lethargy etc but I hadn’t heard of people being affected this badly. Thanks for sharing your story and making people aware

    Reply

  • Really right medications can be harmful. It happen to my father in law. The medication make him hard to breath.

    Reply

  • I suffer with really high cholesterol and the doctor has tried to put me on different types of tablets but none have yet worked, thankfully I\’ve not had any of the side effects that you have mentioned.
    hope everything goes ok with your hubby

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join